Alert archive / Kansas / Flash Flood Warnings in 2011
Flash Flood Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 21, 2011, 12:16 AM MDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2011, 12:16 AM MDT (06:16 UTC)
- Expired
- Jul 21, 2011, 3:17 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greeley County, KS, Logan County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2654 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
847
WGUS53 KGLD 210616
FFWGLD
KSC071-109-193-199-210930-
/O.NEW.KGLD.FF.W.0018.110721T0616Z-110721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
116 AM CDT THU JUL 21 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOGAN COUNTY IN WEST CENTRAL KANSAS...
NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
THOMAS COUNTY IN NORTHWEST KANSAS...
WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 430 AM CDT/330 AM MDT/
* AT 115 AM CDT/1215 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RAINFALL OF AROUND TWO INCHES WILL FALL IN AN
HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BREWSTER...COLBY...GEM...HALFORD...LEVANT...MINGO...MONUMENT...
RUSSELL SPRINGS...SHARON SPRINGS...WALLACE AND WINONA.
LAT...LON 3856 10202 3913 10182 3914 10139 3957 10139
3957 10073 3870 10112 3870 10156 3863 10157
$$
MENTZER2 follow-up statements
588
WGUS73 KGLD 210711
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
111 AM MDT THU JUL 21 2011
KSC071-109-193-199-210930-
/O.CON.KGLD.FF.W.0018.000000T0000Z-110721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-LOGAN KS-GREELEY KS-WALLACE KS-
211 AM CDT THU JUL 21 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WALLACE...NORTHERN
GREELEY...LOGAN AND THOMAS COUNTIES UNTIL 430 AM CDT/330 AM MDT/...
AT 210 AM CDT/110 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. APPROXIMATELY 2.5 INCHES OF RAIN HAS FALLEN IN COLBY OVER THE
PAST 90 MINUTES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BREWSTER...COLBY...GEM...HALFORD...LEVANT...MINGO...MONUMENT...
RUSSELL SPRINGS...SHARON SPRINGS...WALLACE AND WINONA.
LAT...LON 3856 10202 3913 10182 3914 10139 3957 10139
3957 10073 3870 10112 3870 10156 3863 10157
$$
MENTZER860
WGUS73 KGLD 210917
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
317 AM MDT THU JUL 21 2011
KSC071-109-193-199-210932-
/O.CAN.KGLD.FF.W.0018.000000T0000Z-110721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-LOGAN KS-GREELEY KS-WALLACE KS-
417 AM CDT THU JUL 21 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WALLACE...NORTHERN
GREELEY...LOGAN AND THOMAS COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3856 10202 3913 10182 3914 10139 3957 10139
3957 10073 3870 10112 3870 10156 3863 10157
$$
MENTZERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:59 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 20, 10:59 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1059 PM MDT WED JUL 20 2011 .DISCUSSION... 254 PM MDT WED JUL 20 2011 THE 12Z UPPER AIR ANALYSIS SHOWED HIGH PRESSURE CENTERED OVER THE MID MISSISSIPPI VALLEY WITH A RIDGE EXTENDING OUT TO BAJA CALIFORNIA. A FAIRLY STRONG 500 MB SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES MOVING OUT INTO THE ADJACENT HIGH PLAINS. THIS SHORTWAVE TROUGH WAS EFFECTIVELY FLATTENING THE UPPER LEVEL FLOW ACROSS THE NORTHERN PLAINS ALONG WITH A SLIGHT INCREASE IN WESTERLY FLOW ACROSS NEBRASKA INTO NORTHEAST COLORADO AND NORTHWEST KANSAS. AN UPPER LEVEL JET WAS NOTED IN THE MORNING ANALYSIS OVER MONTANA AND WYOMING WATER VAPOR IMAGERY WAS SHOWING A PLUME OF SUBTROPICAL MOISTURE MOVING EAST OVER THE REGION TODAY. AT THE SURFACE A WEAK COOL FRONT HAD PUSHED SOUTH ACROSS NEBRASKA INTO EASTERN COLORADO AND NORTHWEST KANSAS. TEMPERATURES THIS AFTERNOON WERE IN THE MID/UPPER 90S OVER MUCH OF NORTHWEST KANSAS BUT WERE TOPPING 100 DEGREES UPWARD TO 105 DEGREES FROM HILL CITY THROUGH LEOTI AND TRIBUNE. RADAR MOSAIC SHOWED WIDELY SCATTERED THUNDERSTORMS DEVELOPING ALONG THE FRONT RANGE OF CENTRAL COLORADO THIS AFTERNOON. GIVEN THE HOT TEMPERATURES OVER EASTERN PARTS OF THE CWA THIS AFTERNOON WILL LET THE EXCESSIVE HEAT WARNING EXPIRE ON TIME. AT THIS TIME DO NOT PLAN ON ANY ADDITIONAL HEADLINES FOR THE NEXT FEW PERIODS ALTHOUGH BY FRIDAY AFTERNOON WE COULD BE APPROACHING ADVISORY LEVELS AROUND HILL CITY. FOR THIS EVENING WILL HAVE THE BEST CHANCE FOR PRECIPITATION CONFINED TO THE WESTERN SECTIONS OF THE CWA AS THUNDERSTORMS CONTINUE TO GET ORGANIZED AND MOVE OFF THE FRONT RANGE. THE STORMS MAY HAVE CONTINUED SUPPORT INTO THE OVERNIGHT HOURS WITH THE UPPER LEVEL JET JUST TO THE NORTH OF THE AREA. LOOKS LIKE THE MAIN THREAT FOR SEVERE WEATHER WILL BE WITH GUSTY AND POSSIBLY DAMAGING DOWN BURST WINDS WITH THE INVERTED V SOUNDINGS IN PLACE THIS AFTERNOON. DEPENDING ON HOW MUCH CONVECTION WE HAVE TONIGHT THE FRONT COULD BE LINGERING ACROSS THE SOUTHERN PART OF THE CWA OR EVEN FURTHER SOUTH ON THURSDAY AFTERNOON. THE GFS SHOWS THE AREA STILL COMING UNDER THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET ON THURSDAY AFTERNOON AND EVENING SO THINK THAT AT LEAST WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE. IN THE EXTENDED PERIOD THE GFS AND ECMWF BOTH SHOW THE UPPER HIGH REBUILDING ACROSS THE CENTRAL HIGH PLAINS THROUGH THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES SHOULD BE CLIMBING BACK TO OVER THE CENTURY MARK EARLY NEXT WEEK. THERE IS SOME HINT THAT THE HIGH WILL BE BREAKING DOWN AROUND THE DAY 7-9 TIME PERIOD AS THE MODELS SHOW A BROAD TROUGH PUSHING EAST ACROSS THE NORTHERN HALF OF THE CONUS. THIS WOULD PROVIDE SOME WELCOME RELIEF TO THE HEAT IF THE MODELS ACTUALLY PAN OUT THIS WAY BUT AT THIS TIME HAVE LOW CONFIDENCE THAT IT WILL HAPPEN. 99 && .AVIATION... 1059 PM MDT WED JUL 20 2011 06Z TAFS...CONVECTION WILL BE THE MAIN AVIATION CONCERN OVERNIGHT. BRIEF GUSTY WINDS WILL IMPACT KGLD BETWEEN 06Z AND 08Z AS OUTFLOW FROM THUNDERSTORMS TO THE SOUTH MOVE THROUGH THE TERMINAL AREA. HI-RES HRRR MODEL SHOWS THE COLD POOL/ASSOCIATED GUSTY WINDS ARRIVING AT KMCK BETWEEN 08Z AND 10Z. ADDITIONAL THUNDERSTORM DEVELOPMENT LIKELY AS MESOSCALE INTERACTIONS TAKE PLACE...AND VERY UNPREDICTABLE. MAIN IMPACT AT BOTH TERMINALS WILL BE THE GUSTY WINDS AND PERHAPS BRIEF HEAVY RAINFALL. AFTER 12Z LIGHT AND VARIABLE WINDS ARE FORECAST AT BOTH TERMINALS AS THUNDERSTORMS END. ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR THURSDAY NIGHT. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 20, 5:18 AM MDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 518 AM MDT WED JUL 20 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 518 AM MDT WED JUL 20 2011 /618 AM CDT WED JUL 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT FOR TODAY...HOT TEMPERATURES WILL CONTINUE ACROSS MUCH OF THE AREA. HIGH TEMPERATURES AROUND 100 DEGREES OR HIGHER WILL BE COMMON IN SEVERAL AREAS...WITH HEAT INDEX VALUES AROUND 105. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT EAST OF A TRENTON TO HOXIE LINE INTO THIS EVENING. A COLD FRONT WILL MOVE THROUGH THE AREA THROUGH TONIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE EARLY MORNING HOURS ALONG AND BEHIND THIS FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE MORE WIDESPREAD THREAT WILL BE VERY HEAVY RAINFALL WITHIN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL EXIST INTO THE WEEKEND. ON THURSDAY AND THURSDAY NIGHT...A FEW OF THESE STORMS COULD BECOME SEVERE AND ALSO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. BULLER
In the hours before
Special weather statement, Jul 20, 9:30 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT WED JUL 20 2011
COZ092-KSZ041-210400-
CHEYENNE COUNTY-GREELEY-
930 PM MDT WED JUL 20 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF SHERIDAN LAKE TO 38 MILES SOUTHWEST OF LYDIA...MOVING EAST AT 15
MPH.
AT 927 PM MDT SYRACUSE AIRPORT CONTINUED TO REPORT GUSTS UP TO 50 MPH.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3826 10204 3827 10205 3861 10205 3861 10230
3868 10236 3875 10205 3870 10204 3870 10190
3826 10156
TIME...MOT...LOC 0329Z 256DEG 12KT 3859 10213 3779 10158
JLUNDQUISpecial weather statement, Jul 20, 11:24 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 PM MDT WED JUL 20 2011
COZ092-KSZ002-003-013>015-027>029-041-042-210600-
CHEYENNE
COUNTY-DECATUR-GOVE-GREELEY-LOGAN-RAWLINS-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-
1224 AM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...AND
FOR THOMAS...SHERMAN...SHERIDAN...RAWLINS...LOGAN...GREELEY...DECATUR
...GOVE...WALLACE...AND WICHITA COUNTIES IN NORTHWEST KANSAS.
AT 1222 AM CDT...STRONG THUNDERSTORMS CONTINUED ACROSS MUCH OF
NORTHWEST KANSAS AND EASTERN COLORADO. THE STRONGEST STORMS EXTENDED
FROM GEM TO SHARON SPRINGS TO TRIBUNE KANSAS. HOWEVER...ANY STORM IN
THE AREA WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS
TO 50 MPH.
&&
LAT...LON 3827 10200 3833 10205 3861 10205 3861 10234
3874 10247 3905 10210 3905 10205 3909 10205
3957 10146 3957 10141 3961 10141 3996 10098
3959 10023 3869 10093 3870 10112 3845 10112
3826 10127
TIME...MOT...LOC 0518Z 211DEG 12KT 3875 10158
MENTZERSpecial weather statement, Jul 20, 11:54 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 PM MDT WED JUL 20 2011
KSZ002-003-013>015-027-028-041-042-210630-
DECATUR-GREELEY-LOGAN-RAWLINS-SHERIDAN-SHERMAN-THOMAS-WALLACE-
WICHITA-
1254 AM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS...SHERMAN...SHERIDAN...RAWLINS...LOGAN...
GREELEY...DECATUR...WICHITA...AND WALLACE COUNTIES IN NORTHWEST
KANSAS...
AT 1254 AM CDT...STRONG THUNDERSTORMS WERE ACROSS NORTHWEST KANSAS
FROM OBERLIN TO TRIBUNE. THE STRONGEST STORM WAS 6 MILES SOUTHWEST
OF WINONA...MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. HEAVY RAIN OF ONE TO TWO INCHES PER HOUR WILL
ALSO OCCUR.
&&
LAT...LON 3867 10204 3999 10074 3967 10042 3913 10077
3913 10081 3907 10081 3870 10104 3870 10112
3857 10112 3830 10129 3828 10202
TIME...MOT...LOC 0549Z 238DEG 18KT 3899 10127
MENTZERLocal storm report, Jul 21, 12:07 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 AM MDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST TRIBUNE 38.47N 101.75W
07/21/2011 E60 MPH GREELEY KS PUBLIC
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:30 PM MDT | Special Weather Statement | GLD | Greeley | 30 min |
| Jul 20, 11:24 PM MDT | Special Weather Statement | GLD | Greeley, Logan, Rawlins, Sheridan, Sherman, Thomas and 2 more | 36 min |
| Jul 20, 11:54 PM MDT | Special Weather Statement | GLD | Greeley, Logan, Thomas, Wallace, Wichita | 36 min |
| Jul 21, 12:04 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 26 min |
| Jul 21, 5:42 PM MDT | Special Weather Statement | GLD | Wichita | 33 min |
| Jul 21, 5:57 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
Nearby
Flash Flood Warnings in Kansas, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.